Archives for posts with tag: Viral load

I can’t believe Friday will be the start of week 18! Annnd I got my 16 week blood draw back today when I saw the nurse practitioner, and I am still undetectable!!! I have to admit I was a little nervous about this one since it is the first viral load drawn since I finished the incivek portion of treatment. Now my next viral load will be drawn at week 24 when I’m doooone.

My potassium level has still managed to scrape into the normal range, and the nurse told me I could take all 40 mg at once instead of having to split it up and take 20 in the morning and 20 in the evening, so that will simplify things.

Bigger news–I have responded unusually quickly to the Procrit! It usually takes 4 weeks to see the effect of the shots, and not only did I see an effect at two weeks, I am actually already up as high as they want me to go (I jumped from 8.5 to 11.5). The NP was going to switch from shots every week to every other week, but I brought up the fact that we still haven’t upped my riba dose. So, I am going to go back up to 800 mg of riba and we are going to continue with the shots every week since increasing the riba will probably send the hemoglobin back down.
I was hoping that the hemoglobin being back up would make me less tired but so far it hasn’t. The NP said that this is probably because of the fact that my hemoglobin was so low for so long, my body is still compensating. Meh. At least I can up my riba, which was really the whole point of starting the procrit.

At this point I think I’ll make a list of side effects I have experienced so far, approximating a timeline:

Severe nausea, vomiting, chills–weeks 1-4 (intermittent nausea with decreasing frequency post week 4)
diarrhea (intermittent) week 1-present, decreased frequency after cessation of incivek
intermittent insomnia, week 1 to present
Anxiety, week 3-present
low grade fever (pretty much constant) week 1-present
Extremely dry skin-weeks 2-6
Hypersensitivity to scents, weeks 1-8 (smell of coffee made me nauseous)
Heightened sense of smell minus nausea, weeks 9-present
Altered body odor, weeks 4-present (controllable with clinical strength deoderant)
Flushed feeling–weeks 1-3
Extreme fatigue–intermittent, week 1- present, improved slightly on cessation of incivek
Loss of appetite–weeks 1-12
rash (appearance similar to contact dermatitis, itchy, covering limbs and trunk) weeks 1-2
hypokalemia (low potassium) weeks 6-present, potassium supplements sometimes effective
Hair loss–week 4, increasing rapidity by week 12, continuing to present
Decreased growth of body hair, week 3-present
Lightening of hair on head and body, including eyebrows, week 6-present
increased length of eyebrows, week 12-present
increased length of eyelashes, week 12-present (weird but not unheard of side effect of ribavirin)
Weight loss of 6 pounds in first week (yes even with all that fat), have not gained or lost weight since then.

As a reference point: Nurse Practitioner characterizes my treatment as “rough the entire time.” So, if you are reading this and considering treatment…I am not the “average.” However when comparing notes with others in the hep c community, my experience doesn’t seem as extreme as it could be. I haven’t been hospitalized, I have no secondary infections or liver problems, I avoided administration of IVs, and my nausea improved over the course of time. Many people say that you will only find the worst case scenarios online, because the people with the bad sides are the ones that get online and post about it. I agree with this to a certain extent, but I would like to point out that I started this blog weeks before I began treatment…maybe I just got “lucky.” So far it has all been worth it.

Advertisements

AND I’M STILL UNDETECTABLE! So, I officially only have to treat for 24 weeks.

With telaprevir, you check viral loads at the end of weeks four and 12…if your viral load is undetectable at both of those points, you treat for 24 weeks rather than 48 weeks. Telaprevir is stopped at the end of week twelve and the remainder of the therapy consists of the ribavirin and interferon only.

I stopped telaprevir a couple of days early and have now been off of it for a little over a week. For all of you wondering if it gets any easier once telaprevir is removed from the mix, I have to say based on my experience the answer is YES. I started feeling MUCH more energetic right at the one week mark. I don’t know what my numbers look like yet to compare (I got a CBC and CMP drawn today, so I’ll be able to comp in a couple of days) but I am willing to bet my hemoglobin is up, and most likely my potassium as well. I’m curious to see if my potassium stabilizes once the telaprevir is completely cleared. If it does we’ll know it’s the culprit.

I really hope I don’t jinx myself by writing this, but the difference in the way I have felt this past week is really remarkable. I even stayed up til three am studying one night and was still coherent the next day! I’m in awe. My face is no longer numb, the white circles around my eyes are starting to fade, and I can even walk briskly for short distances without feeling like my heart is going to explode. I am still at the 600 mg dose of riba, but I hope I can take it back up to 800 soon. Maybe I’m pushing it, but I am also optimistic that I might even be able to avoid the Procrit. We’ll see what my labs say. I really hope the upward trend continues, but if I could even just stay at this level for the rest of treatment I will consider myself darn lucky.

I am going to go celebrate by eating a brownie. Just because I feel like it, not because I have to (however I think the desire for Oreos has been permanently eradicated from my brain. I should call the FDA and report it as a telaprevir side effect).